Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Taking antibiotic for phlegm. Feeling uncomfortable in throat with muscle tiredness. What's going on?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2448 Questions
I've been producing phlegm or mucus since 3 months. It doesn't seem to stop..i went to see a GP and gave me antibiotic but didn't work it was 2 months ago.. It seems to obstruct my airway sometimes. I get urge to expectorate every now and then, really uncomfortable..sometimes my neck muscles get tired due to excessive expectorating but don't see much phlegm or mucus.. Can u tell me what might be wrong with me im really anxious? What could be done to stop it? I have stopped smoking too..
Posted Sat, 16 Mar 2013 in Asthma and Allergy
Answered by Dr. Sumit Bhatti 58 minutes later

Thank you for your query.

1.The most common causes for frequent throat clearing are acid reflux, allergy or a post nasal drip (PND). Dryness of the throat and lymphoid hypertrophy in the throat may be responsible. The phlegm or mucus is a sign of irritation of the delicate lining of the oral cavity, upper gut and airway.

2. LPR or Laryngo Pharyngeal Reflux is a condition where the effects of the acid reflux are seen only in the throat as in your case. The typical chest and abdominal symptoms seen in GERD (Gastro Esophageal Reflux Disease) are absent.

3. The first step is to confirm any physical findings of by a Video Laryngoscopy and a nasal endoscopy. If you can share the video or images here, I will be able to give you an accurate diagnosis.

4. Even in a normal individual, acid reflux takes place a few times a day. When this reflux occurs more than 15-20 times a day, GERD symptoms predominate. For the patients in between, the symptoms are variable. Another important concept is that digestive enzymes are also present in the reflux. Along with the acid, these cause a low grade inflammation in the throat.

5. A post nasal drip due to allergy may also worsen acid reflux. Acid reflux then worsens the post nasal drip. This sets up a vicious cycle which must be broken by medication. Your medication will include anti-allergic medication, mucolytics, steam inhalation, medicated gargles and anti-reflux medication.

6. It is good to hear that you have stopped smoking. Exposure to tobacco products causes and worsens these symptoms.

I must emphasize that at your age this may be troublesome, but is not a serious issue. This is common and responds to medical treatment.

I hope I have answered your query. If you have any follow up queries, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor